Getting over Steroids
AnonymousSeptember 6, 2007 at 12:30 pm
I began taking prednisone two months ago; didn’t want to take it but my dr. was firm in using steroids over IVIG. I have gained 19lbs in just seven weeks. My face looks like a pig; no kidding! I can’t look at myself in the mirror. I have decided to wean myself off of the prednisone. I’ve gone from 60mg a day to 15mg a day (I’ve done it per protocol…I think!). It’s been really hard; I’m miserable. All the old stuff (pain, fatique, poor muscle strength in legs) is back again. I have found a new dr. that believes in IVIG; have an appt. with him next week.
Here is my question: to any of you who have been on prednisone and gained the weight; does the fat face ever go away? I don’t know how long it’s going to take me to get this weight off and I’m just hoping that my fat face will go away first.
Do I have hope for a normal face again?
Please, people, don’t go on prednisone if you don’t have to!
Sheila in WV
AnonymousSeptember 6, 2007 at 1:12 pm
I’m with you 100% on prednisone…I refuse to use it ever again. Yes, my face
went into the “pumpkin face” within three months and I, too, weaned myself
off of it, as well. However, the good news is, that in a couple of months,
your face will return to normal…if you can’t fathom that – look at Jerry Lewis,
when he had his heart problems…his face was huge…but now, he is back to
normal. It happens to some people, not all and it does depend on the mg.’s
taken and for how long.
Once off of them, you will look much better…for your current problems, I
would beef up the vitamins and minerals. Take these:
Vitamin E – for joint pain
B complex – for nerves
Vitamin C – for strengthening your arteries
Vitamin A – for eyes and vascular
Multi-vitamin for general health, on top of the above
I felt stiff, achey and not right after I stopped…your adrenal glands at the
bottom/under your lower ribs will feel a little discomfort, but they are starting
to kick back in…functioning as they need to, to boost your immune system
back on, naturally. The steroids shut your system down…so now your body
is forcing itself to work again.
I also take IgG immunoglobulin supplements to boost my immune system, I
was called this morning to schedule my IVIG this thursday – I’m pushing it
off another week…I swear the supplements are helping me. I truly believe,
the answer to this disease lies in nutrition and supplements…it seems that
we have “taxed” our bodies to the limit.
Good luck to you…you did the right thing for you…
AnonymousSeptember 6, 2007 at 2:59 pm
I was a little different because I was infused steroids (solumedrol) at 1,000 mg over the course of 21 months. I tried stopping it many times, but would lose what little strength I did have. Finally my neuro began a tapering program where I first went down to 500 mg for a month, then 400, then 250, etc… It was fairly easy to taper off that way, but I was surprised at how much more overall pain I had once I was off of them.
Now about the weight gain, I gained 80# during those 21 months, but I was also sedentary & eating normally. When I kept telling my neuro’s nurses that I was very concerned about the weight gain they kept reassuring me that the weight would fall right off after I got off of them. After I got off of them I found this was not true at all; it was real weight gain. I have been able to lose 50# of that weight, but seem to be stuck. But I am now much more sedentary & have also gone through the whole menopause thing. I did lose the “moon face” but can’t remember at what point that was…
AnonymousSeptember 6, 2007 at 4:34 pm
YES, THE FAT FACE DOES GO AWAY. I’ll see if I can come back and show you before/after pictures. You’ll probably have an easier time coming off them then I did. I was on prednisone three years and it took me one full year to get off. I think you should ask your new neuro how to wean. You have to be careful and do it slowwwwwwwwwwwww! PS, I was still on steroids in that pic of me.
September 6, 2007 at 10:56 pm
I’ve Levis in every size from a 28” waist to a 34” waist and wore every size thanks to the steriods. I’ve been off of then for almost a year and I’m finally back to normal, with a much better attitude also, lol. I’ll only do them now as a preventive measure to counter act the side effects of the IVIg **4 mg for one to three days}. Have faith, the moon face does go away!!
AnonymousSeptember 8, 2007 at 12:15 am
Thank you, thank you to everyone who answered my post. You have given me hope that I will look normal again. I dread losing those 19 pounds, but I am optomistic that my moon face will go away. I wish there were an easy way to loose; food has been such a comfort to me, especially since I’ve been sick. I will take note of the vitamins; I know I have to help my body in whatever way I can.
Thank you everyone! I so appreciate your posts!
Sheila in WV
AnonymousSeptember 11, 2007 at 2:00 am
After months of infused steroids and several months of 100mgs of prednisone a day, I went from a very fit athletic build of a petite frame of 125 lbs to 220 lbs. As I was beeing weaned down they smacked me with a 5 month blast of chemo. By the time they were done with me I was very overweight and bald, when I looked in the mirror I did not even recognize myself. I treasured my long hair and my fit lifestyle. Ten months after I came off of the steroids I went from a size 22 to a size 3! I am left with a lot of stretch marks and saggy skin from the drastic weight change, but yes the face is gone and I now weigh 107 lbs. My hair also has come back, it is now golden colored and is full of spiral bannana curls down to the middle of my back, I love it!
AnonymousSeptember 11, 2007 at 10:03 am
After three months of 60 mg of predisione daily, Im reducing 10 mgs every two weeks. I got all of the bad side effects, and none of the benefits. Weight gain, hoarseness, loss of energy, “moon face”, and believe it or not, loss of ability to read normally. If another doctor wants to prescribe predisione for me, I’m going to smack him in the mouth. This stuff should be outlawed.
AnonymousSeptember 11, 2007 at 12:36 pm
I believe that there is a class of CIDP’ers that Prednisone just does not work for. Emily was one of them – she got worse while taking them.
She was only up to 20 mg’s every other day & on the off days 17.5mgs. It took about 2 months to completely wean her off of them. We did it very slowly by 5 mg’s a week.
Within 1 month of being off of the roids her face returned to normal. She only lost 2 of the pounds that she gained but she’s been at a steady 50 lbs since being completely weaned in April. I think she gained a total of 12 lbs in 7 weeks.
Good luck with the weaning & with the new dr.
AnonymousSeptember 11, 2007 at 12:49 pm
How well I remember not recognizing myself when passing a store window . . . Steroids affect any thing and every thing. That time in my life was pure h*** but, it saved my life. I took such huge doses for so long that it took 7.5 yrs. to wean off (my lung disease would flare after a certain taper). I actually had to wean off by 1/4 mil every 2 weeks, for months! My docs (3) said I’d never get off the stuff but hey, they didn’t know my determination!! I just pray that I never have to face that issue again . . .
Steroids are usually contraindicated for GBS but the very rare lung disease hit just 5 months into improving. I truly don’t know how we made it thru those years but we did and I’m grateful.
Yes, my fat face/body went away but I do have some saggy skin as a result. And no, I won’t do cosmetic surgery. I have struggled to hard to get to “here” to risk what surgery might do 😮
AnonymousOctober 7, 2007 at 1:42 pm
I had the steroid “moonface” It goes away. I had the same problems. Unfortunately, I now have porous bones because of all the time I was on them. They didn’t really help either. Good Luck with IvIg. Remember there are several treatments out there now. IvIg did me no good(i was allergic). Plasmapheresis and Cyclosporine did wonders for me. Good Luck!
You must be logged in to reply to this topic.